Kids at risk of opioid overdose from adult prescriptions: study
Young children whose mothers have been prescribed an opioid are at an increased risk of being hospitalized for an overdose from the potent pain medications, most often through accidental ingestion, a study has found.
“It wouldn’t be at all surprising for a two- or three-year-old to find a tablet and put it in his or her mouth,’’ said Dr. David Juurlink, a senior scientist at the Institute for Clinical Evaluative Sciences who co-authored the study.
“And it’s important to understand that a single tablet could kill a small child. These are very dangerous drugs at the high end of the dose range.’’
The study used 2002-2015 health records to identify 103 children aged 10 or younger who were treated in an Ontario hospital for an overdose and whose mothers had received publicly funded prescriptions for an opioid in the preceding year.
Each case was matched for risk comparison with a control group — children who had not suffered an opioid overdose and whose mothers had been prescribed an anti-inflammatory pain killer.
The researchers found that kids whose moms were given an opioid had more than twice the risk of suffering an overdose compared to children whose mothers were put on antiinflammatory pills. Codeine, oxycodone and methadone were the most common cause of the drug overdoses.
More than half the children treated for opioid toxicity were under two years old, including nine who were babies under a year old, say the researchers, whose study was published Monday in the journal Pediatrics.
“We don’t know why the younger kids, under one, might have been exposed,’’ said Juurlink, noting that children that age typically don’t have the co-ordination or motor skills to independently access medications.
“It could have been an accident, it could have been a sibling,’’ he said. “I suppose there’s the possibility it could have been malicious. We simply couldn’t say.’’